Probiotic supplements may prevent diarrhea in those taking antibiotics
Mahlyanov Kaloyan Stefanov, Bulgarian Ozeki sumo wrestler whose ring name is Kotooshu, eats "Meiji Bulgarian Yogurt" for the press in Tokyo, (UPI Photo/Keizo Mori) | License Photo
TORONTO, May 31 (UPI) -- Probiotic supplements have the potential to prevent diarrhea -- Clostridium difficile -- caused by antibiotics, researchers in Canada say.
Lead researcher Bradley Johnston of The Hospital for Sick Children Research Institute in Toronto said antibiotics disturb the beneficial bacteria that live in the gut and allow other harmful bacteria like C. difficile to take hold.
Although some people infected with C. difficile show no symptoms, others suffer diarrhea or colitis, Johnston said.
The so-called "good bacteria" or yeast in probiotic foods -- such as yogurt -- and supplements might offer a safe, low-cost way to help prevent C. difficile-associated diarrhea. The finding is important because C. difficile-associated diarrhea is expensive to treat.
CDAD cases were reported in 23 trials involving 4,213 adults and children. Probiotics taken in conjunction with antibiotics reduced the number of people who suffered diarrhea by 64 percent.
The Cochrane systematic review found only 2 percent of participants who took probiotics had CDAD compared to nearly 6 percent of those who took placebo. In 26 trials reporting on adverse events, there were fewer adverse events in the group taking probiotics, the researchers said.
"In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhea associated with C. difficile infection," Johnston said in a statement.
"The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings. However, we still need to establish the probiotic strains and doses that provide the best results, and determine the safety of probiotics in immunocompromised patients."